Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 4, NWS Blacksburg, VA

April 9, 2015Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 9, 2015, 7:01 PM EDT for Ashe County, Watauga County, North Carolina. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2015, 7:01 PM EDT (23:01 UTC)
Expired
Apr 9, 2015, 7:45 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ashe County, NC, Watauga County, NC

The radar

The Roanoke radar (KFCX), 146 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 7:04 PM EDTHAIL 15 Nne Sugar Grove, NCQUARTER SIZE HAIL IN ZIONVILLE. TIME FROM RADAR AND SPOTTER REPORT.
Apr 9, 7:06 PM EDTHAIL 14 Nne Sugar Grove, NCSIZE ESTIMATED FROM PHOTO ON TWITTER
Apr 9, 7:18 PM EDTHAIL 0.88Trout, NCDIME TO NICKEL HAIL COVERED THE GROUND IN ABOUT 5 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

353 
WUUS51 KRNK 092301
SVRRNK
NCC009-189-092345-
/O.NEW.KRNK.SV.W.0004.150409T2301Z-150409T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT THU APR 9 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ASHE COUNTY IN NORTHWESTERN NORTH CAROLINA...
  NORTHWESTERN WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA...

* UNTIL 745 PM EDT

* AT 701 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER REESE...
  MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JEFFERSON...
  WEST JEFFERSON...
  LANSING...
  ASHLAND...
  AND SUGAR GROVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3632 8187 3636 8180 3634 8177 3634 8171
      3641 8174 3643 8172 3646 8171 3647 8170
      3649 8170 3652 8164 3652 8153 3643 8142
      3622 8178
TIME...MOT...LOC 2301Z 231DEG 19KT 3632 8183 

HAIL...1.00IN
WIND...60MPH
 
$$

MBS
2 follow-up statements
648 
WWUS51 KRNK 092332
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
732 PM EDT THU APR 9 2015

NCC009-189-092345-
/O.CON.KRNK.SV.W.0004.000000T0000Z-150409T2345Z/
ASHE NC-WATAUGA NC-
732 PM EDT THU APR 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT 
FOR SOUTHEASTERN ASHE AND NORTHWESTERN WATAUGA COUNTIES...

AT 731 PM EDT...SEVERE THUNDERSTORMS WERE EXTENDING FROM CLIFTON TO 
SILVERSTONE...MOVING NORTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
JEFFERSON...
WEST JEFFERSON...
LANSING...
ASHLAND...
AND SUGAR GROVE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3632 8187 3636 8180 3634 8177 3634 8171
      3641 8174 3643 8172 3646 8171 3647 8170
      3649 8170 3652 8164 3652 8153 3643 8142
      3622 8178
TIME...MOT...LOC 2331Z 245DEG 26KT 3643 8155 3630 8175 

HAIL...1.00IN
WIND...<50MPH
 
$$

MBS
094 
WWUS51 KRNK 092346
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
746 PM EDT THU APR 9 2015

NCC009-189-092355-
/O.EXP.KRNK.SV.W.0004.000000T0000Z-150409T2345Z/
ASHE NC-WATAUGA NC-
746 PM EDT THU APR 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ASHE AND 
NORTHWESTERN WATAUGA COUNTIES HAS EXPIRED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER DIME TO 
NICKEL SIZE HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE 
THUNDERSTORMS.

LAT...LON 3632 8187 3636 8180 3634 8177 3634 8171
      3641 8174 3643 8172 3646 8171 3647 8170
      3649 8170 3652 8164 3652 8153 3643 8142
      3622 8178
TIME...MOT...LOC 2343Z 231DEG 19KT 3643 8155 3630 8175 

$$

MBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 4:28 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 9, 4:28 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT THU APR 9 2015

.SYNOPSIS...
HIGH PRESSURE BANKED AGAINST THE EASTERN FACE OF THE APPALACHIANS
WILL SHIFT EAST...AND A WARM FRONT WILL LIFT THROUGH OUR REGION
OVERNIGHT. A STRONG COLD FRONT WILL SWEEP THROUGH THE APPALACHIAN
REGION ON FRIDAY. DRY HIGH PRESSURE WILL MOVE IN OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 400 PM EDT THURSDAY...

SURFACE OBSERVATIONS INDICATE THAT HIGH PRESSURE HUGGING THE EASTERN
FACE OF THE APPALACHIANS IS RETREATING THIS AFTERNOON...BUT STILL
MAINTAINING ITS INFLUENCE ACROSS THE PIEDMONT. EASTERLY WINDFLOW HAS
KEPT LOW CLOUDS BANKED AGAINST THE BLUE RIDGE...ALTHOUGH STRONG
HEATING ACROSS NORTH CAROLINA OUTSIDE THE INFLUENCE OF THE HIGH IS
CAUSING THESE LOW CLOUDS TO ERODE FROM SOUTHWEST TO NORTHEAST. AS
SUCH...PORTIONS OF THE PIEDMONT IN NORTH CAROLINA AND SOUTHSIDE
VIRGINIA MAY SEE A 6 TO 8 DEGREE SPIKE IN TEMPERATURES DURING LATE
AFTERNOON IF CLOUD COVER EXITS THE AREA. STRONGER HEATING HAS
OCCURRED ACROSS THE MOUNTAINS...ALSO OUTSIDE THE INFLUENCE OF HIGH
PRESSURE...WHERE RADAR IMAGERY INDICATES A FEW SHOWERS ARE BEGINNING
TO FIRE.

THROUGH THIS EVENING AND TONIGHT...RAPID UPDATE MODELS HAVE BEEN
CONSISTENT THROUGH THE DAY THAT THE SHOWERS DEVELOPING ACROSS THE
NORTH CAROLINA HIGHLANDS WILL SHIFT EAST AS AN UPPER LEVEL
DISTURBANCE PASSES ACROSS THE REGION. BETTER CHANCE FOR STORMS WILL
BE ACROSS THE MOUNTAINS DURING EARLY EVENING WHERE GREATER
INSTABILITY WILL BE LOCATED. AS THE ACTIVITY SHIFTS EAST HOWEVER...
IT WILL RUN INTO THE MORE STABLE ATMOSPHERE ASSOCIATED WITH HIGH
PRESSURE OVER THE AREA...AND WILL BEGIN TO WEAKEN. THE THREAT FOR
ANY SEVERE STORMS THIS EVENING REMAINS REMOTE...HOWEVER WOULD NOT BE
SURPRISED TO SEE A STRONG THUNDERSTORM OR TWO DURING EARLY EVENING
ACROSS THE SOUTHWEST. SHOWER ACTIVITY WILL DIMINISH DURING THE EARLY
HOURS OF FRIDAY...BUT CANNOT RULE OUT STRAY SHOWERS THROUGH THE
NIGHT AS A WARM FRONT LIFTS NORTHWARD THROUGH THE AREA...AND HAVE
KEPT LOW CHANCE WORDING IN THE FORECAST. MUGGY CONDITIONS CAN BE
EXPECTED THROUGH THE NIGHT...WITH LOWS HOLDING IN THE MID 50S TO LOW
60S.

FOR FRIDAY...RAIN CHANCES WILL RAMP UP ACROSS THE MOUNTAINS DURING
LATE MORNING AS A STRONG COLD FRONT APPROACHES FROM THE WEST. WITH
ABUNDANT ATMOSPHERIC MOISTURE IN PLACE...FELT CONFIDENT IN
INTRODUCING HIGH RAIN CHANCES IN THE FORECAST. WITH ABUNDANT CLOUD
COVER TO START THE DAY AND RAIN ENTERING EARLY HOWEVER...BELIEVE
THAT THUNDERSTORM ACTIVITY WILL BE MORE ON THE SCATTERED SIDE ACROSS
THE MOUNTAINS. BETTER INSTABILITY WILL BE FOUND ACROSS THE
PIEDMONT...ESPECIALLY EAST OF A DANVILLE TO LYNCHBURG LINE...AND
WITH GREATER HEATING TAKING PLACE IN THE EAST...BELIEVE THAT ANY
CHANCES FOR STRONG THUNDERSTORM ACTIVITY WILL BE FOUND ACROSS THE
SOUTHSIDE. AT ANY RATE...THE COLD FRONT WILL PASS EAST DURING THE
AFTERNOON AND IS EXPECTED TO PASS OUTSIDE OF OUR AREA DURING EARLY
EVENING. HIGH PRESSURE BUILDING IN BEHIND THE FRONT WILL BRING A DRY
NORTHWESTERLY WIND SHIFT...WITH RAPIDLY CLEARING CONDITIONS HEADING
INTO THE EVENING.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
AS OF 210 PM EDT THURSDAY...

COLD FRONT SHOULD BE PUNCHING EAST THROUGH THE PIEDMONT FRIDAY
EVENING BRINGING ANY LINGERING BACK EDGE SHOWERS AND STORMS TO AN
END WELL BEFORE MIDNIGHT. FORECAST SOUNDINGS ALSO SHOW ADVECTION
OF VERY DRY AIR ESPCLY ALOFT IN BEHIND THE BOUNDARY WITH ABRUPT
CLEARING OF LOW LEVEL MOISTURE LIKELY DURING THE EVENING. THUS
LEFT IN SOME CHANCE POPS MAINLY ALONG/EAST OF HIGHWAY 29 DURING
THE EARLY EVENING BEFORE CLEARING THINGS OUT WITH ONLY SOME
LEFTOVER HIGH CLOUDS AROUND.

LARGE AREA OF HIGH PRESSURE BEHIND THE FRONT BUILDS IN FROM THE WEST
SATURDAY BEFORE MOVING OVERHEAD SUNDAY MORNING...AND THEN OFFSHORE LATE
IN THE DAY. THIS SHOULD BRING MOSTLY SUNNY SKIES AND A CLEAR OVERNIGHT
FOR THE WEEKEND UNDER MUCH LESS HUMIDITY. HOWEVER IT WILL BE BLUSTERY
BETWEEN THE BUILDING HIGH AND LOW PRESSURE TO THE NE SATURDAY BEFORE
WINDS GO CALM SATURDAY NIGHT MAKING FOR GOOD RADIATIONAL COOLING
CONDITIONS INTO DAWN SUNDAY MORNING.

EXPECTING HIGHS TO BARELY TOP 60 IN THE MOUNTAINS SATURDAY UNDER A
GUSTY NW WIND WITH READINGS CLIMBING TO AROUND 70 PIEDMONT GIVEN SOME
AID VIA DOWNSLOPE FLOW. LOWS LIKELY DROPPING INTO THE 30S WEST AND 40-
45 EAST BY SUNDAY MORNING BUT THINKING MOST TO STAY ABOVE FREEZING
GIVEN LACK OF VERY DRY AIR. HIGHS TO REBOUND A BIT SUNDAY UNDER WEAK
WARM ADVECTION ALOFT BUT STILL MOSTLY 60S WITH THE SURFACE RIDGE SLOW
TO MOVE EAST UNTIL LATE KEEPING MIXING RATHER LIGHT.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 1230 PM EDT THURSDAY...

OVERALL PATTERN WILL AGAIN BE CHARACTERIZED BY MEAN 5H TROFFINESS
ACROSS THE EASTERN ROCKIES AS THE UPPER LOW ACROSS THE SW OPENS UP AND
RATHER FLAT FLOW DEVELOPS ACROSS THE EAST BENEATH PASSING WAVES WELL TO
THE NORTH. THIS SHOULD LEAD TO A VERY MOIST OVERRUNNING TYPE SW FLOW BY
MIDWEEK AS HIGH PRESSURE SHIFTS OFFSHORE AND A STRONGER COLD FRONT
EMERGES INTO THE PLAINS BY DAY7. APPEARS DRIEST PERIODS WILL BE SUNDAY
NIGHT INTO MONDAY AHEAD OF ANOTHER WEAK COLD FRONT THAT WILL DIPPING
INTO THE REGION BY MONDAY NIGHT AND TO THE SOUTH BY WEDNESDAY. HOWEVER
WEAK IMPULSES EJECTING SE ALONG THE BOUNDARY LIKELY TO PRODUCE SOME
SHOWER COVERAGE AS EARLY AS MONDAY AFTERNOON/NIGHT BEFORE THE LARGER
SWATH OF DEEPER MOISTURE STARTS TO RETURN NE LATER TUESDAY WHEN WILL
HAVE HIGHER CHANCE POPS. WEAK WEDGE LOOKS TO DEVELOP WEDNESDAY AND THEN
ERODE DURING THURSDAY AS THE RESIDUAL BACKDOOR FRONT STARTS TO LIFT
BACK NE AS WARM FRONT AHEAD OF THE STRONGER COLD FRONT TO THE WEST.
THIS LIKELY THE PERIOD OF BETTER RAIN CHANCES ESPCLY BY THURSDAY WITH
DEEPER PWATS ARRIVING...AND PERHAPS MORE INSTABILITY WITH THE WARM
FRONT AROUND SO MAINLY HIGH CHANCE POPS WEDNESDAY INTO THURSDAY.

AFTER A COOL START WITH LOWS MOSTLY IN THE 40S EARLY MONDAY...EXPECT
MAINLY UNIFORM TEMPS WITH HIGHS IN THE UPPER 60S TO MID 70S FOR MUCH OF
THE WEEK PENDING DEGREE OF INSOLATION EACH DAY AND LOWS IN THE 50S.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
AS OF 215 PM EDT THURSDAY...

SURFACE OBSERVATIONS INDICATE THAT HIGH PRESSURE REMAINS WEDGED
AGAINST THE EASTERN FACE OF THE APPALACHIANS THIS AFTERNOON...
WITH IFR STRATUS IN PLACE EAST OF THE BLUE RIDGE WITHIN THE
EASTERLY FLOW. WEDGE LOSES INFLUENCE OVER THE MOUNTAINS...WHERE
SOUTHWESTERLY WINDFLOW IS IN PLACE...AND SCATTERED CU IS BEING
OBSERVED WITH VFR BASES.

WHILE HEATING ALONG THE PERIPHERY OF THE STRATUS FIELD IS CAUSING
THE STRATUS TO SLOWLY ERODE FROM WEST TO EAST...EXPECT KROA/KDAN/
KLYH TO REMAIN SOCKED IN IFR THROUGH THE REMAINDER OF THE DAY.
ANOTHER ROUND OF CONVECTION IS EXPECTED TO DEVELOP IN THE MORE
UNSTABLE AIR IN CENTRAL NORTH CAROLINA...AND PUSH NORTHEAST INTO
THE FORECAST AREA DURING THE EVENING. LOOKING AT THE POSSIBILITY
OF SPOTTY THUNDERSTORMS IN THE VICINITY OF KBLF/KLWB/KBCB THIS
EVENING WHERE STRONGER AFTERNOON HEATING HAS TAKEN PLACE...
HOWEVER ACTIVITY SHOULD WEAKEN AS IT PASSES FURTHER EAST WHERE THE
WEDGE IS STRONGER.

A WARM FRONT WILL LIFT THROUGH THE AREA OVERNIGHT...RESULTING IN A
GRADUAL SOUTHWESTERLY WIND SHIFT ACROSS THE PIEDMONT BY DAWN. AS
SUCH...EXPECT IFR CONDITIONS TO REMAIN IN PLACE FOR KROA/KDAN/KLYH
THROUGH SUNRISE...WITH SOUTHWESTERLY FLOW AND DAYTIME HEATING
HELPING TO LIFT THE LOW CLOUDS AFTER SUNRISE. RAIN CHANCES WILL
INCREASE ACROSS THE MOUNTAINS DURING LATE MORNING AS A STRONG COLD
FRONT APPROACHES FROM THE WEST. EXPECT A SOLID LINE OF SHOWERS...
WITH EMBEDDED THUNDERSTORMS...TO PASS ACROSS THE AREA DURING THE
AFTERNOON. GREATEST INSTABILITY/BETTER CHANCES FOR STRONG
THUNDERSTORMS WILL BE FOUND ACROSS THE PIEDMONT...GENERALLY ALONG
AND EAST OF A KDAN TO KLYH LINE. WITH SOLID RAINFALL WILL COME
IFR/LOW MVFR CONDITIONS. COLD FRONT WILL EXIT THE AREA TO THE EAST
DURING LATE EARLY EVENING...WITH IMPROVING CONDITIONS AS WINDS
SHIFT NORTHWESTERLY WITH THE ARRIVAL OF HIGH PRESSURE.

EXTENDED AVIATION DISCUSSION...

PROLONGED PERIOD OF WIDESPREAD VFR THEN RETURNS FRIDAY NIGHT INTO
SUNDAY UNDER HIGH PRESSURE BEHIND THE FRONT. SOME RETURN MOISTURE
AND SHOWERS WITH ASSOCIATED MVFR COULD RETURN BY MONDAY BUT BETTER
CHANCES BY TUESDAY WITH WARM FRONT APPROACHING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...JH
LONG TERM...JH
AVIATION...NF/SK
Hazardous weather outlook, Apr 9, 3:22 PM EDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT THU APR 9 2015

VAZ010>014-016>020-022>024-032>035-101930-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
322 PM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE AHEAD OF A COLD
FRONT ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ043>047-058-059-101930-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
322 PM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AHEAD OF A
COLD FRONT ON FRIDAY...MAINLY IN THE AFTERNOON AND EARLY EVENING.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS FROM THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009-015-WVZ042>044-507-508-101930-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-SUMMERS-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
322 PM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED STRONG THUNDERSTORMS COULD OCCUR THROUGH EARLY FRIDAY
AFTERNOON AS A COLD FRONT PASSES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-101930-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
322 PM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG STORMS WILL BE POSSIBLE INTO EARLY THIS
EVENING...WITH ISOLATED SEVERE STORMS POSSIBLE AS WELL. DAMAGING
WINDS AND LARGE HAIL WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AHEAD OF A COLD FRONT
ON FRIDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS FROM THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 9, 5:56 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT THU APR 9 2015

NCZ019-020-092245-
YADKIN NC-WILKES NC-
556 PM EDT THU APR 9 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  YADKIN COUNTY IN NORTHWESTERN NORTH CAROLINA...
  SOUTHEASTERN WILKES COUNTY IN NORTHWESTERN NORTH CAROLINA...

* UNTIL 645 PM EDT

* AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS FROM NEAR CLINGMAN TO NEAR WINDY
  GAP...MOVING TO THE NORTHEAST AT 35 MPH.

* DIME SIZE HAIL AND WIND GUSTS OF 40 MPH TO 50 MPH ARE EXPECTED
  WITH THESE STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE
  WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND
  SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  YADKINVILLE...
  BOONVILLE...
  EAST BEND...
  RONDA...
  AND LONE HICKORY.

LAT...LON 3623 8102 3630 8087 3624 8087 3625 8080
      3627 8078 3626 8075 3628 8074 3627 8073
      3625 8065 3629 8062 3627 8060 3629 8054
      3626 8053 3626 8047 3623 8044 3614 8044
      3611 8050 3609 8052 3605 8067 3605 8102
TIME...MOT...LOC 2154Z 245DEG 29KT 3619 8095 3606 8095

MBS
Special weather statement, Apr 9, 6:06 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT THU APR 9 2015

VAZ012-013-092245-
WYTHE VA-PULASKI VA-
606 PM EDT THU APR 9 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL WYTHE COUNTY IN SOUTHWESTERN VIRGINIA...
  SOUTHERN PULASKI COUNTY IN SOUTHWESTERN VIRGINIA...

* UNTIL 645 PM EDT

* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS FROM NEAR GRAHAMS FORGE TO NEAR
  CRIPPLE CREEK...MOVING TO THE NORTHEAST AT 35 MPH.

* DIME SIZE HAIL AND WIND GUSTS OF 40 MPH TO 50 MPH ARE EXPECTED
  WITH THESE STORMS. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE
  WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND
  SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  ALLISONIA...
  PULASKI...
  SPEEDWELL...
  MAX MEADOWS...
  AND GUNTON PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3685 8128 3715 8061 3696 8058 3685 8081
      3681 8102 3681 8103 3678 8109 3677 8109
      3676 8114 3676 8119 3677 8126 3679 8127
TIME...MOT...LOC 2204Z 237DEG 30KT 3693 8091 3677 8113

MBS
Local storm report, Apr 9, 6:07 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             BOONE                   36.21N 81.67W
04/09/2015  E0.25 INCH       WATAUGA            NC   TRAINED SPOTTER

0437 PM     HAIL             3 S MAX MEADOWS         36.93N 80.94W
04/09/2015  E0.25 INCH       WYTHE              VA   TRAINED SPOTTER

            1/4 TO 1/2 INCH DIAMETER HAIL IN FORT CHISWELL.

0450 PM     HAIL             TODD                    36.30N 81.60W
04/09/2015  E0.75 INCH       WATAUGA            NC   PUBLIC

            LOOKS LIKE IT SNOWED.

0506 PM     HAIL             JEFFERSON               36.42N 81.47W
04/09/2015  E0.25 INCH       ASHE               NC   TRAINED SPOTTER

&&

RAB
Local storm report, Apr 9, 6:47 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 PM EDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             BUCK SHOALS             36.10N 80.83W
04/09/2015  E0.75 INCH       YADKIN             NC   PUBLIC

&&

RAB
Local storm report, Apr 9, 6:55 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             WYTHEVILLE              36.95N 81.08W
04/09/2015  E0.25 INCH       WYTHE              VA   CO-OP OBSERVER

&&

RAB
Local storm report, Apr 9, 6:58 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 PM EDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             WYTHEVILLE              36.95N 81.08W
04/09/2015  E0.75 INCH       WYTHE              VA   911 CALL CENTER

&&

JDR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:36 AM EDTSpecial Weather StatementRNKCaswell39 min
Apr 9, 4:21 PM EDTSpecial Weather StatementRNKWatauga24 min
Apr 9, 4:25 PM EDTSpecial Weather StatementRNKAshe35 min
Apr 9, 4:48 PM EDTSpecial Weather StatementRNKAshe27 min
Apr 9, 4:49 PM EDTSpecial Weather StatementRNKWilkes41 min
Apr 9, 5:56 PM EDTSpecial Weather StatementRNKYadkin49 min
Apr 9, 6:17 PM EDTSevere Thunderstorm WarningRNKYadkin43 min
Apr 9, 7:42 PM EDTFlash Flood WarningRNKWatauga6 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.